It could be said that we’re never really alone. In fact, we’re typically walking around with an estimated 100 trillion other living organisms. Our guts (as well as our skin, mouths, eyes, etc) are home to a whole host of symbiotic bacteria that keep us healthy and happy. For many of us, amongst this community of bacteria, is a tricky bacterium called C. Diff. Most of the time, our bodies and C. Diff get along just fine – it’s kept in check by the good guys. But when those good guys get thrown off, by antibiotics or ingestion of C. Diff spores, this bad bacteria can grow out of control quite quickly, making one pretty darn sick, and sometimes life-threateningly ill.
C. Diff used to be thought of as a problem primarily for older people, or one contained to really sick patients in the hospital. While the risk is still greater for those over the age of 65, more and more young, and otherwise healthy people are being infected and terribly impacted by C. Diff. The stats report a half-million C. Diff cases a year, and with strains of antibiotic resistant bacteria on the rise, it’s becoming an even scarier problem.
The onset of C. Diff typically involves at least one of two factors: a course of antibiotics and/or a hospital stay.
Although antibiotics are phenomenal at treating infections, they also have the unfortunate consequence of destroying the healthy bacteria balance within our guts. Without enough good bacteria to police things, C. Diff can quickly repopulate in large quantities and then produce toxins that destroy the lining of the gut.
Otherwise, C. Diff bacteria can also spread through feces that comes in contact with hands, surfaces, or food. C. Diff spores aren’t airborne – they must be ingested to infect. But the spores of C. Diff are hard to kill (Lysol won’t do it – you need bleach) and they can hang out for weeks, allowing them to spread more easily. The spreading of C. Diff most often occurs in hospitals, although community-spread C. Diff is apparently on the rise.
If you currently have C. Diff and care about your loved ones, it’s time you get some bleach and gloves, and get prepared to clean over and over again. While you’re at the store, grab some extra TP and Prep-H (you’ll thank me later).
Sorry guys, but you can’t talk about C. Diff without talking about its most unflattering symptom: diarrhea. Can someone please come up with a prettier word I can use? Anyways, with mild C. Diff, diarrhea happens 3 or more times for several days, while in more severe cases you’re looking at 10 to 15 times a day. My first few days with C. Diff took me to the bathroom more than 20 times a day – unreal!
When severe, the gig also comes with cramping, a fever, blood and mucus in the stool, and nausea (check, check, check, and check over here). Also on the list is what they call a “lack of appetite,” but it’s more like a, “I never want to put food in me again” type of thing, so weight loss often accompanies C. Diff, totaling 20+ pounds in my case. Not only was food out of the question, but I could barely tolerate water, so dehydration was a part of the package deal, sometimes requiring hospitalization for a good dose of IV fluids.
Although C. Diff can make you really sick, it often can be kicked pretty fast. But C. Diff can also be really dangerous. The latest stats I found stated that C. Diff contributes to 29,000 deaths a year. When at its worst, C. Diff can lead to kidney failure, toxic megacolon which can cause the colon to rupture, or even bowel perforation.
So here’s how they treat C. Diff in hopes that none of those things happen…
Ready for some good irony? After you take antibiotics and get C. Diff, guess how you get rid of that C. Diff? More antibiotics! Since antibiotics wipe everything out (including the C. Diff), they give your good bacteria a chance to repopulate, hopefully quicker than the C. Diff, so a normal balance of bacteria can be restored.
When I was told to take antibiotics again, I freaked! My recent WebMD crash course in all the dangers of antibiotics had me swearing them off for life, and the last thing I wanted was more. But I was told (and certainly learned that) you don’t mess around with C. Diff, so getting back on antibiotics was most definitely the way to go.
Commonly, metronidazole (Flagyl) is the first antibiotic prescribed. Usually a 10ish-day course does the trick and symptoms resolve.
But wait! There, unfortunately, can be more. Increasingly, C. Diff sufferers face what is called recurrent C. Diff, in which the C. Diff bacteria continues to repopulate after various treatment methods. If you have C. Diff right now, don’t panic! There’s still an 80-90% chance you’ll take a few pills every day and be fine in 10 days. But, in unfortunate cases, after the first round of antibiotics is complete, C. Diff patients get sick again. Hey, guess what? I got to be one of those people, so I can share a little bit about this with you.
Up next to bat is a stronger antibiotic called Vancomycin (or a newer used drug called Fidaxomicin) which requires another 10-day course. I took Vanco 4 times a day for 10 days, and then the C. Diff came back again, so up next was a “tapering regimen” of Vanco. For another week, I took Vanco four times a day, then three times a day for a week, then two times a day for a week, then one time a day for a week, and DONE. Only this didn’t work either…
In really stubborn cases of C. Diff, you then turn to what is called a Fecal Matter Transplant (FMT). An FMT is a stool transplant, where they take the stool of a healthy donor and put it in the intestines of a C. Diff patient through a colonoscopy or endoscopy. All the good bacteria from the healthy donor does its thing, and then an incredible ~90% of the time, the C. Diff is finally kept in check.
If it’s your first day with C. Diff and you’re freaking out that you’ll have to do this (I know I was!), I have some good news for you. If you spend a few months with C. Diff, you’ll be so tired of being sick that you’ll downright beg them for an FMT. As the weeks pass, an FMT starts to lose its “yuck factor” and instead looks like a miracle option you’re desperate for.
(Side note: there is SO much to discuss about FMTs, so I promise to follow up with more on this later.)
For me, luckily my C. Diff journey finally ended with the FMT (although it took over a year and a total diet radicalization for my gut to heal). But in the most terrible of cases, C. Diff can become so severe that surgery may be required to remove infected portions of the colon.
C. Diff made me really sick – too sick to enjoy or even engage in life. After reading forum posts by other C. Diff patients, I know my experience certainly was not unique. Recurrent C. Diff is horrible and it can wreak havoc for weeks, months, years (or even a lifetime, so I hear) on a person’s health. It’s a rapidly growing problem in the GI world, and from my experience and research, I’ve found that antibiotics seem to be losing their edge at treating C. Diff, which=scary.
But, there is also cause for excitement, as it seems to be a transformative time for our gut health. We’re rapidly learning how to and why we need to care for our microbiome. We’re starting to understand just how much our gut bacteria impacts our health – both physically and mentally. We’re gathering evidence that FMTs, currently only approved for C. Diff treatment, may radically shake how we treat auto-immune disorders, IBS, mental diseases, and more.
So, with all of that in the works, I’ll hope that one day (quite soon) this post becomes outdated, and these words will need to be replaced with new treatments and smaller numbers.